Hail, Stanton
- When
- May 25, 1:30 PM CST
- Where
- Stanton County, 2.14 mi SSW of Saunders
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.450, -102.040
A weak s/wv through helped to promote surface cyclogenesis during the day which helped to trigger thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak s/wv through helped to promote surface cyclogenesis during the day which helped to trigger thunderstorm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 25, 1:39 AM CST, 11 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 239 AM CDT TUE MAY 25 2010 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGE THIS PACKAGE IS WHEN TO DROP OR LOWER POPS. THE RUC AND NAM MODELS BOTH BRING MORE PRECIP UP FROM OKLAHOMA INTO OUR EASTERN CWA TODAY. SPC HAS PLACED ALL OUR CWA IN A SLIGHT RISK, BUT THINK THE EASTERN 1/2 OF THE CWA IS UNDER A LARGER RISK FOR HAIL DUE TO THE PERSISTENT SOUTH-SOUTHEAST FLOW ALOFT, IN THE 40KT RANGE AT 700MB. THIS WILL KEEP DEEP LAYERED MOISTURE FLOWING INTO AN AREA WITH NUMEROUS LEFT OVER BOUNDARIES FROM MONDAY'S CONVECTION. ALSO, A FRONT WILL MOVE NORTH INTO THE CWA THIS MORNING AS A WARM FRONT, BUT NOT PUSH TOO FAR NORTH BEFORE STALLING OUT ACROSS OUR CENTRAL CWA. WILL GO WITH 40 TO 50 POPS IN MY EAST TODAY, AND 40 WEST. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL, AND WILL COVER THIS IN THE HWO. LOWERED MAX TEMPS A LITTLE IN THE WEST, DUE TO EXPECTED CLOUD COVER AND NOT MUCH WARM AIR ADVECTION. TONIGHT WILL SEE SLOWLY FALLING TEMPERATURES DUE TO A SATURATED GROUND AND THICK CLOUD COVER. LOW TEMPS SHOULD RANGE FROM 57F IN THE FAR WEST TO 65F IN OUR EXTREME SOUTHEAST. THE NAM HAS 85OMB TEMPS PROGGED TO BE IN THE 15C RANGE IN OUR NORTHWEST AND ONLY AS HIGH AS 17Z IN OUR SOUTHEAST ZONES. WILL HAVE TO CONTINUE 40 TO 50 POPS FOR TONIGHT AS WELL, DUE TO A CONTINUED MOIST FLOW INTO A MARGINALLY UNSTABLE ZONE. PROGGED SOUNDINGS FOR TONIGHT AT 06Z SHOW LI'S IN THE -5 TO -7 RANGE AND PW'S NEAR 1.5. ON WEDNESDAY, THE GFS AND CANADIAN MODELS ARE AGGRESSIVE WITH MORE THUNDERSTORMS, BUT THE NAM AND ECMWF TAKE MOST OF THE PRECIP TO OUR EAST. PLAN TO STILL HAVE 20 POPS EVERYWHERE, AS THE OVERALL UPPER PATTERN WILL NOT HAVE SHIFTED, LEAVING US IN DEEP LAYER OF MOISTURE. ANY RIPPLE OF A SHORT WAVE ALOFT COULD EASILY TRIGGER A FEW SCATTERED SHOWERS OR STORMS. MAX TEMPS WED SHOULD BE JUST A LITTLER HIGHER THAN ON TUE, GENERALLY IN THE 81F (GCK, EHA) TO 87F (P28) RANGE. WITH BOUNDARIES REMAINING OVER THE CWA WEDNESDAY NIGHT, INCREASED POPS IN MY EAST TO BETTER MATCH THE NEIGHBORING CWA'S. THE WEST MAY NOT SEE ANY PRECIP WED NIGHT, BUT THE P28 AND HYS AREAS COULD SEE SOME LIGHT PRECIP. LOWS WILL RANGE SIMILAR TO TUESDAY NIGHT, IN THE UPPER 50S WEST TO THE MID 60S SOUTHEAST. DAYS 3-7... MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT INDICATING AN UPPER LEVEL RIDGE OF HIGH PRESSURE PULLING BACK WEST INTO THE CENTRAL PLAINS THURSDAY WHERE IT WILL REMAIN EARLY INTO THE WEEKEND. THIS WILL RESULT IN A FAIRLY DRY PERIOD, EVEN THOUGH AMPLE LOW LEVEL MOISTURE WILL REMAIN AVAILABLE DUE TO A PREVAILING SOUTHEASTERLY UPSLOPE FLOW ACROSS WESTERN KANSAS. STRONG UPPER LEVEL DYNAMIC SUPPORT WILL BE ABSENT ALONG WITH ANY SIGNIFICANT BOUNDARY NEAR THE SURFACE MAKING ANY CHANCE FOR PRECIP DURING THE PERIOD SLIGHT AT BEST AND ISOLATED IN NATURE. A WARMING TREND IS STILL EXPECTED DURING THE PERIOD AS THE UPPER LEVEL RIDGE AXIS ANCHORS BACK IN ACROSS THE CENTRAL PLAINS. HOWEVER, A MORE NEUTRAL LOW LEVEL SOUTHEASTERLY SET UP ACROSS WESTERN KANSAS SHOULD KEEP HIGHS NEAR NORMAL. FOR THURSDAY, THE GFS AND ECMWF SHOW H85 TEMPERATURES RANGING FROM JUST BELOW 20C ACROSS EASTERN PORTIONS OF THE CWA TO NEAR 23C ALONG THE COLORADO BORDER. EXPECT HIGHS PRIMARILY IN THE 80S(F) THURSDAY WITH LITTLE VARIANCE TO HIGHS THROUGH THE EARLY PART OF THE WEEKEND. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. && .AVIATION... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY AFTER 15Z...ALONG AND AHEAD OF A STALLED FRONTAL BOUNDARY AS IT BEGINS TO LIFT BACK NORTH ACROSS WESTERN KANSAS LATE THIS MORNING. PERIODS OF MVFR/IFR CIGS AND VSBYS ARE POSSIBLE IN THE VICINITY OF ALL TAF SITES IN ASSOCIATION WITH ANY CONVECTION THROUGH THIS EVENING. OTHERWISE, VFR CONDITIONS ARE EXPECTED TO PREVAIL. AS THE STALLED BOUNDARY BEGINS TO LIFT BACK TO THE NORTH LATER THIS MORNING, WINDS WILL BECOME SOUTHEASTERLY 10 TO 20KT ACROSS WESTERN KANSAS. && .PRELIMINARY POINT TEMPS/POPS... DDC 81 61 83 61 / 50 40 20 30 GCK 77 59 81 59 / 40 40 20 10 EHA 79 58 81 58 / 50 40 20 10 LBL 82 59 83 59 / 50 40 20 10 HYS 82 62 80 62 / 40 40 20 30 P28 85 64 87 64 / 50 50 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN12/32/32
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 117 PM CDT TUE MAY 25 2010 KSZ061-062-074-075-084-085-261830- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 117 PM CDT TUE MAY 25 2010 /1217 PM MDT TUE MAY 25 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS AFTER 2 PM CDT THIS AFTERNOON, WITH A THREAT OF QUARTER SIZE HAIL AND THUNDERSTORM WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORMS MAY LINGER INTO THE EARLY EVENING. IN ADDITION TO THE SEVERE WEATHER THREAT, LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR ORGANIZED THUNDERSTORMS RETURNS SATURDAY NIGHT AND SUNDAY. LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE.CHANCES FOR SEVERE WEATHER REMAIN TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM CDT THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>046-063>066-076>081-086>090-261830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE- BARBER- 117 PM CDT TUE MAY 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER 4 PM THIS AFTERNOON, WITH A THREAT OF UP TO DIME SIZE HAIL, LOCALLY HEAVY RAIN, THUNDERSTORM WIND GUSTS TO 40 MPH AND CLOUD TO GROUND LIGHTNING. THE THREAT FOR THUNDERSTORMS WILL LINGER INTO THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR ORGANIZED THUNDERSTORMS RETURNS SATURDAY NIGHT AND SUNDAY. LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE POSSIBLE. CHANCES FOR SEVERE WEATHER REMAIN TO BE DETERMINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1129 AM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HAIL 9 S ELLIS 38.81N 99.56W
05/24/2010 E1.75 INCH ELLIS KS PUBLIC
THE REPORTED HAIL SIZES RANGED FROM PEA TO GOLDBALL
SIZED. THERE WERE LIMBS DOWN WITH ONE 2.5 INCHES ROUND.
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1237 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 4 ESE MEDICINE LODGE 37.27N 98.51W
05/24/2010 E65 MPH BARBER KS PUBLIC
TREE LIMBS UP TO FOUR INCHES IN DIAMETER WERE BLOWN DOWN.
&&
01PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1238 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 9 ESE KALVESTA 38.02N 100.11W
05/24/2010 E0.75 INCH HODGEMAN KS PUBLIC
&&
01PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
137 PM CDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 16 ESE FRIEND 38.14N 100.66W
05/24/2010 E1.00 INCH FINNEY KS PUBLIC
THUNDERSTORM WIND DAMAGE OCCURRED AT THIS LOCATION AT THE
SAME TIME.
0605 PM TSTM WND DMG 16 ESE FRIEND 38.14N 100.66W
05/24/2010 FINNEY KS PUBLIC
SHED DOORS BLOWN OFF. SOUTH FACING DOORS BLOWN IN AND
WEST FACING DOORS BLOWN ABOUT 200 FEET AWAY.
0750 PM TSTM WND GST 11 NNE ELLIS 39.08N 99.49W
05/24/2010 E70.00 MPH ELLIS KS PUBLIC
0845 PM TSTM WND GST 5 N HARDTNER 37.09N 98.64W
05/24/2010 E60.00 MPH BARBER KS PUBLIC
ONE INCH DIAMETER TREE LIMBS WERE BLOWN DOWN.
&&
GERARDThe Dodge City radar (KDDC), 186 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
11 hail, 2 tornado. Local standard time, as filed.
The tornado moved out of Gove county and then the tornado turned north as it occluded but never did strike anything to damage.
The tornado passed across pasture land and did not strike anything.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246064, 246065, 246066, 246067, 246068, 246069, 246070, 246071, 246072, 246075, 246076, 246073, 246074.